Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 234, NWS La Crosse, WI

September 2, 1998Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 1998, 10:47 PM CDT for Fayette County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1998, 10:47 PM CDT (03:47 UTC)
Expired
Sep 2, 1998, 11:20 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fayette County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS1 KLSE 030348 RRA
SVRLSE
IAC065-030405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 PM CDT WED SEP 2 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAYETTE COUNTY IN NORTHEASTERN IOWA
  
* UNTIL 1120 PM CDT

* AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF WATERLOO... MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OELWEIN AROUND 1110 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

ST/SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:50 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Sep 2, 2:50 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT WED SEP 02 1998

18Z SURFACE ANALYSIS SHOWING QUASI-STATIONARY FRONT EXTENDING FROM
SOUTHERN SASKATCHEWAN SOUTHEAST THROUGH THE DAKOTAS... SOUTHWEST IOWA
AND ON TO POINTS SOUTH AND EAST. HIGHER DEWPOINTS ALONG AND SOUTH OF
THE FRONT NOSING NORTHWEST WITH CURRENT READINGS IN THE UPPER 60S AND
LOWER 70S. MAIN FOCUS FOR TONIGHTS FORECAST WILL BE THUNDERSTORM
THREAT.

ON THE WHOLE...GOING FORECAST FOR TONIGHT PRETTY MUCH ON TRACK. UPPER
AIR PATTERN BECOMING MORE AMPLIFIED THROUGH TIME. 12Z NGM LOOKS BETTER
THAN THE 12Z ETA AT 18Z WITH SURFACE POSITION OF LOW PRESSURE ACROSS THE
NORTHWEST NORTH DAKOTA/NORTHEAST MONTANA BORDER. ETA TOO FAR TO THE
SOUTH AT 18Z. AS A RESULT... FAVOR THE SLOWER PROGRESSION OF THIS
FEATURE ALONG THE FRONT AS A WAVE A LA THE NGM. 12Z MODEL FORECASTS OF
SUPPORTING UPPER-LEVEL DYNAMICS LESS COMPARED WITH 02/00Z RUN.

BELIEVE A FORECAST RESEMBLING THE NGM PROGS WOULD BE APPROPRIATE FOR
TONIGHT. FAVORABLE MOISTURE TRANSPORT/CONVERGENCE AND LEFT FRONT JET
REGION WOULD PUT THE DEVELOPMENT IN THE VICINITY OF SOUTHWEST MINNESOTA.
EXPECT THIS ACTIVITY TO PROPAGATE SOUTHEAST CLIPPING SOUTHEAST
MINNESOTA... AND WESTERN WISCONSIN AS LOW CONTINUES MOVING ALONG THE
FRONT. AREAS MOST AFFECTED SOUTH ACROSS NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN.

TEMPERATURES ALSO TROUBLE TONIGHT AS THE AMOUNT OF INSOLATION PROVIDED
BY CLOUDINESS SHOULD HAVE A LARGE BEARING ON THE DROP IN TEMPERATURES
BEFORE CONVECTIVE ACTIVITY ARRIVES/DEVELOPS. THIS THAT A CAT BELOW NGM
MOS WOULD BE BEST GIVEN THAT WE ARE A FEW DEGREES BELOW THE 18Z MOS
FORECAST.

COORDINATED WITH GRB.

KRC

In the hours before

Special weather statement, Sep 2, 9:40 PM CDT, 1 hour 7 minutes before
IAZ008-009-018-019-030335-

SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT WED SEP 2 1998

...STRONG THUNDERSTORMS APPROACHING NORTHEAST IOWA...

AT 935 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
SOUTH OF ALBERT LEA MINNESOTA. MOVEMENT WAS SOUTHEAST AT 35 MPH.
THIS STORM WILL AFFECT THE TOWNS OF MITCHELL...NEW HAVEN...AND NEW
HAMPTON IOWA OVER THE NEXT HOUR.

THE MAIN THREAT FROM THIS STORM IS HAIL UP TO ONE HALF INCH IN
DIAMETER.

SWC
Special weather statement, Sep 2, 9:40 PM CDT, 1 hour 7 minutes before
IAZ008-009-018-019-030335-

SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT WED SEP 2 1998

...STRONG THUNDERSTORMS APPROACHING NORTHEAST IOWA...

AT 935 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
SOUTH OF ALBERT LEA MINNESOTA. MOVEMENT WAS SOUTHEAST AT 35 MPH.
THIS STORM WILL AFFECT THE TOWNS OF MITCHELL...NEW HAVEN...AND NEW
HAMPTON IOWA OVER THE NEXT HOUR.

THE MAIN THREAT FROM THIS STORM IS HAIL UP TO ONE HALF INCH IN
DIAMETER.

SWC

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.